Radiation Dose in Diagnostic Computed Tomography

August 1, 2010 | Healthcare Risk, Quality, & Safety Guidance

Preview

Computed tomography (CT) has been an extremely beneficial diagnostic tool used since the 1970s; however, recent reports of increased cancer risk and episodes of excessive patient doses have some people questioning the safety of CT. When compared to other diagnostic imaging modalities, CT is the largest single contributor of radiation dose; a typical CT examination can deliver anywhere between 100 to 400 times the radiation that is needed for a chest x-ray, one of the lowest radiation-producing examinations (ECRI Institute “Radiation Dose”). Additionally, advances in CT technology throughout recent years has enabled the machines to produce more scans faster, thus improving image quality and increasing the overall radiation produced; in turn, this has encouraged more scan referrals because of the ability for doctors to rapidly diagnose a problem. Diagnostic CT radiation dose has made ECRI Institute’s own Health Devices “Top Ten Technology Hazards” list in 2007, 2008, and 2009. While there is concern about CT, the benefits of detecting and diagnosing an illness through the test tends to outweigh any associated risk; however, more can be done to ensure that the radiation dose is as low as possible and that the examinations are not overprescribed.

Radiation overdose. In October 2009, the U.S. Food and Drug Administration (FDA) reported that it had received reports of more than 200 patients who received approximately eight times the intended radiation while undergoing CT perfusion, a test that determines if a person is suffering from a stroke (U.S. FDA “Safety”). In some patients, reddened skin and hair loss occurred because of the overexposure (U.S. FDA “Safety”). Some patients reported these symptoms to their doctors, but the doctors may have attributed these signs as side effects of the test (Zarembo “Cedars”). It was not until a patient reported his symptoms to the hospital that performed the CT scans, Cedars-Sinai Medical Center (Los Angeles, California), that the overdose was discovered (Zarembo “Hospital”). Cedars-Sinai indicated that the mistake, which went unnoticed for 18 months, involved a “misunderstanding” in the operation of the CT system (Chitale). Patient side effects from CT overexposure, if they are to occur, typically do not appear immediately; additionally, the image does not exhibit signs of incorrect exposure, so an overexposure incident may go undetected (U.S. FDA “FDA”). According to the Nuclear Regulatory Commission (NRC), the higher the radiation dose, the faster the side effects appear (NRC). Additionally, multiple exposures to radiation spread out over time tend to have less severe consequences (NRC).

The manufacturer of the CT system used at Cedars-Sinai stated that the protocol used during the reported cases of overdose was created by the hospital and that there were no indications of system malfunction (ECRI Institute “Health Devices Alerts”; Zarembo “Hospital”).

Further investigation by FDA found additional cases of radiation overdose during CT perfusion tests at other facilities. Understanding that this type of problem did not appear to be facility- or machine-specific, FDA issued a series of recommendations for hospitals...

Access Full Content

Contact us today at 610.825.6000.